We understand that people with cancer are worried about coronavirus.
Here is the
We will update it regularly.
Lorraine is a nurse specialist and sex therapist and volunteers here to answer your...
It does sound like nerve pain, which may be due to compressed nerves. From the areas you experience it in, it sounds as if it might be nerves coming from your sacrum. Do you have any pain in your sacrum at all?
I was a little worried that as the rectum is very close to the prostate, there is risk that in cutting out the gland the surgeon may have accidently punctured the rectum. You would have other symptoms however.
When did you have your surgery? It's quite a long operation 3 - 4 hours, if you were lying on your back all that time - - -
900mg a day Gabapention is a fair amount, it could be more, but as I previously suggested, it may work better of you also had an NSAID (Non Sterloidal Anti Inflammatory Drug) e.g. Naproxen, it would have to be prescribed. You can buy Ibuprofen over the counter, but it's not really strong eneough.
Click here for information about Gabapentin dosages, scroll down for peripheral neuropathy. You can have up to 3.6 grams (4 X your current dose).. I have read somewhere however that increasing the dose over 1200mg does not increase the effect, but it does increase side effects, which can be quite nasty.
Re the ED, again, how long is it since your surgery? It can take months or years for it to improve so you will need to be patient. If nothings happening after 2 years, then think about giving up. I suggest you try sildenafil (generic viagra) AND the vacuum pump.
The pump isn't just so you can have sex, it's to increase the blood flow to your penis and hopefully reverse the damage that's already occurred. It's like exercising your muscles to make them stronger. Hopefully if you get one someone will instruct you how to use it for erectile rehabilitation. Someine who knows what they're talking about!!!!
Medical vaccum pumps are not like the popular sex aid type pumps you see advertised, they are tested medical devices and they are expensive, (£150 to £190) but you can get one free on prescription.
You may find this information helpful click here
You just need to inflate and deflate about 5 times, say twice a day. Don't bother with the constriction rings.
Hi! I think you could be right about the sacrum pain!
My Operation was 7 weeks ago and for some reason from taking me down to theatre to first being seen afterwards by my family took 8hrs. To date no full explanation had been given why it took so long after being told it would be 3hrs???
The pump seems like a good Plan B.
I was prescribed Ibuprofen along with Gabapentin but like you said, no guarantees it's effective. I will have to ask about Naproxin.
I had a CT scan about two weeks ago in which a leak was discovered. I was then kept in hospital, new catheter put in then taken out and 2nd MRI scan to check on the leak cancelled. No sensible reason given as to why??
There is quite a few mysteries to my story as I am not even sure as to why certain things have and haven't happened.
I suggested to Drs it was/felt like nerve damage three weeks ago but was ignored!!
Like my pain, this story goes on...
7 weeks post op isnt very long at all as regards either incontinence or ED.
You do have some gaps and mysteries in your story. You are fully entitled to know what went on in the missing hours and why the 2nd MRI was cancelled although I suppose if the catheter was out and there was no problem then it wasn't really necessary.
You should ask about anything you want to know at your next follow up appointment, e.g. what happened in the missing hours. If you don't feel able to do this then you can use the PALS service at the hospital. Patients Advice and Liaison Service. If you feel.it necessary you can request to see your case notes, but there is a formal process for this.
I presume the "leak" was in your urethra and the CT scan will have eliminated any leak due to a punctured rectum.
See if you can get the Naproxen and some codeine phosphate might be helpful when necessary
You might find the following link helpful. Doctors are supposed to follow NICE guidelines, this link is te the guidelines for sciatica, but for sciatica read nerve pain
I apologise for suggesting you take codeine phosphate for your pain, I am not a doctor and I am not qualified to make diagnoses or prescribe medicines.
although once a highly qualified nurse and lecturer in health care, I based my suggestion on my own experience of suffering debilitating nerve pain in 2018. I could not stand for more than about 30 seconds. I had a course of Naproxen for two months and was also prescribed Gabapentin and zCodeine. Luckily I didn't have to take the Codeine more than a couple of times.
It's a shame you didn't have the 2nd MRI, I had one in 2017 and found I have a compressed nerve in my lumbar spine. I am still taking Gabapentin.
Sorry to go on about the ED, I don't know what the jurse ecpert might say, but as a man I'd say the pump is not a good plan B, I think you
t have to take
Sorry again for disjointed message. I find this system very erratic.
From personal experience I suggest you consider the pump as part of Plan A. I struggled with ED for a year taking sildenafil only. I also tried taking tadalafil. (NOT together), it lasts for longer than sildenafil.
I found function came and went and often started out OK but then failed at the vital moment. This was a psychological aspect as it annihilates your confidence. I saw a psychosexual .counsellor (with my partner) and that helped, but after the first year I tried the pump and it made a great difference and I wished I'd tried it earlier.
I appreciate it seems a bit sordid and it was a bit embarassing going through the process of getting one but it worked very well for me. After that I just took daily low dose Cialis for a while (not recommended until incontinence subsides). Now I don't need anything.
Unfortunately, the chances of.success aren't brilliant but it's well worth trying everything you can.
As regards the incontinence, I hope you are carrying out the Kegel exercises and when you do have a wee, stop start, don't just "let it all out". I think I did really well at regaining control, but it did take some !onths before I went pad free.
I still have a couple of issues, the occasional slight leak when crouching with a full bladder. Also, after prostatectomy you don't produce or ejaculate any semen, but you may ejaculate urine. Its called "climacturia" and my urologists hadn't heard of it before! I haven't found it a problem.
Hi Uroboros! My saga goes on.
I still have unusual pain every morning and seperate incontinence problems. It's very strange as when I wake up in the mornings I can pee more or less normal when I wake up. As soon as I walk around the house, sit down, get up or go out I pee (leak)myself uncontrollably into my pads!
I spoke to my surgeon about my ED problem and he said there's no rush.. We need to fix one thing at a time.
Using a pump sounds strange and I never heard of sildenafil etc. I thought it was just Viagra, injection or the implants as options.
I am still taking gabapentin but I think more investigation needed as it can take 2-5hrs for my pain to ease so I can walk or go out. Not in shape for the gym. Worried I'd hurt myself and maybe too early to run.
Sorry to hear you're still having problems.
a) Yes leaking occurs more when stood up or walking than lying down, at first, it's gravity! Seriously! Great that you don't leak when lying down, (I take it). That's a start.
b) The best poerson to ask about ED is a specialist in ED. Not reallya surgeon.
c) Sildenafil is an approved or generic name, NHS GPs are not allowed to prescribe a particular "brand" of a drug when generic versions are available. When the company that developed and first sold sildenafil under patent, they called it Viagra. The patent ran out and a few companies now make Sildenafil., but it's not called Viagra.
You might find these guidlelness helpful. you can print them out and show them to your GP, or your surgeon.
See page 3 "Treatment Intitation"
You might also find this article interesting click here
Hi P, I was on garbapentin, 500mg tablets, my doctor took me straight off them, I am now on zoromorph . Apparently Valentin causes too many other problems.
Hi! Why did your Dr take you off Gabapentin?
I don't have/notice any side affects of these tablets other than I am still in pain and I doubt they have anything to do with my continued incontinence issues :-).
Thanks I will look up Zoromorph.
Gabapentin gives too many side effects it also has a very bad write up in the Doctors journal. Zoromorph is morphine plain and simple. M
Gabapentin does have side effects, possibly no more than an opiate though.
I have been taking Gabapentin for some time with no discernable problem. Gabapentin is more specific for nerve pain than an opiate.
But if it isn't nerve pain, then perhaps not appropriate
When it comes down to it, it's really up to a doctor, (the one who prescribes it) as to what's the best painkiller. They have to get the diagnosis right first.
Safe payments by:
We're here to provide physical, financial and emotional support. So whatever cancer throws your way, we're right there with you.
© Macmillan Cancer Support
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man
(604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company
number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: